March 31, 2003
Question from Tabernacle, New Jersey, USA:
I have been using Lantus for two years which has been wonderful for my busy work and play life. I no longer am subject to the peak insulin problems demanding I leave a meeting or stop what I'm doing to find a meal. As a scuba diver, it has allowed me to eat when I'm ready and take my Humalog at that time. Advice I would encourage you to offer is to cut back on the short acting at mealtime while taking the Lantus. I switched from NPH to Lantus and found I had to cut back by 1/4% on the short acting. I have always had low blood pressure, but since I started taking Lantus (and this may be coincidental) my blood pressure is elevating, and I did see an article that said that a side effect of the Lantus is retention of sodium. Have you heard of this? Have any of your patents over the age of 50 brought this up? I have a good diet, I'm not overweight and exercise.
It’s not likely that Lantus (insulin glargine) is the cause for the blood pressure changes. You should discuss this with your physicians and have kidney functions checked. If your blood pressure is high, then consideration for antihypertensive medications would also be in order.
Exactly how much any individual patient needs for basal versus bolus insulin is extremely variable and changes with amount and source of carbs, activity and specific insulin effects. We make such recommendations based upon blood glucose profiles and then adjust accordingly.
Additional comments from Dr. Donough O’Brien:
Any insulin can induce a degree of sodium retention which in your case might have raised low blood pressure readings back into the normal range. However, you should be sure to discuss the present levels with your doctor because the rise might reflect the very earliest stage of diabetic nephropathy, justify a urine microalbumin test, and possibly treatment with an ACE inhibitor.